By: Dimitrios Savva, PharmD c/o 2016
Digoxin is a cardiac glycoside used in the treatment of atrial fibrillation (Afib) and heart failure. Digoxin inhibits sodium-potassium ATPase, leading to an increase in intracellular sodium which in turn inhibits sodium-dependent calcium transport out of the cytoplasm and ultimately results in an increase in intracellular calcium.1 The direct effects of digoxin on cardiac muscle are mediated by its effects on the autonomic nervous system. In Afib, the therapeutic effect of digoxin is related to its vagomimetic action, which helps slow down the heart, working on rate control in patients with a rapid heartbeat due to their Afib. In heart failure, digoxin’s effects are mediated by its positive inotropic and neurohormonal deactivating effects, which manage symptoms associated with heart failure by augmenting the heart’s pumping ability.2
In the setting of digoxin toxicity, due to the inhibition of the sodium-potassium ATPase, patients usually present with hyperkalemia. One therapy that is used in patients with hyperkalemia is the administration of calcium to directly antagonize the cardiac effects of potassium.3 However, intravenous calcium is actually contraindicated in patients experiencing digoxin toxicity due to the risk of serious arrhythmias. There is also a belief that intravenous calcium will cause “stone heart.” In other words, because calcium will increase myocardial contraction, there is some belief that this increase can result in an irreversible contraction or some form of involuntary spasm of the cardiac muscles. The idea of “stone heart” first started in the 1930s when Bower and Mengle reported two cases of death due to the intravenous administration of calcium to patients with digoxin toxicity.4 Two more cases were also reported by Herrmann and colleagues about the risk associated with the relationship between calcium and digoxin toxicity.5
The question of the “stone heart” effect was investigated by Levine and colleagues when they reviewed patients with digoxin toxicity from 1989 through 2005. Out of 2220 patients who had elevated digoxin levels, 161 patients were documented to have digoxin toxicity, with 23 patients receiving intravenous calcium. The results showed that there was no association between calcium administration and death in the population. In addition, there was no case of any potentially life-threatening dysrhythmias within four hours after calcium administration. Levine and colleagues found that there was no evidence that associated digoxin toxicity and calcium with the myths of “stone heart”.6 In addition to these results, even animal studies that tried to mimic acute digoxin toxicity scenarios failed to demonstrate any adverse outcomes with calcium administration.7
The constant back and forth of the truth behind “stone heart” with regards to digoxin toxicity and calcium is still a controversial topic. Despite some data showing no risk, treatment of hyperkalemia with intravenous calcium in patients with digoxin toxicity should still be initiated with caution due to the potential risk of increased myocardial contraction and overall risk of arrhythmias. The solution for patients with hyperkalemia due to digoxin toxicity is the administration of digoxin immune fab, or DigiFab, which are antibodies that specifically bind with molecules of digoxin and eventually get excreted and removed from the body.
- Levine M, Nikkanen H, Pallin DJ. The effects of intravenous calcium in patients with digoxin toxicity. J Emerg Med. 2011; 40(1):41.
- Lanoxin (digoxin) [package insert]. Research Triangle Park, NC: GlaxoSmithKline; 2009.
- Winkler AW, Hoff HE, Smith PK. Factors affecting the toxicity of potassium. Am J Physiol. 1939; 127:430
- Bower JO, Mengle HA. The additive effect of calcium and digitalis: a warning with a report of two deaths. JAMA. 1936; 106:1511
- Shrager MW. Digitalis intoxication; a review and report of forty cases, with emphasis on etiology. AMA Arch Intern Med. 1957; 100(6):881
- Levine M. Nikkanen H. Pallin D. The effects of intravenous calcium in patients with digoxin toxicity. J Emerg Med. 2011; 40:41-46.
- Hack JB, Woody JH, Lewis DE, et al. The effect of calcium chloride in treating hyperkalemia due to acute digoxin toxicity in a porcine model. Clin Toxicol. 2004; 42:337–342.